Nodding is exactly what it sounds like. Once heroin takes effect, a person may go in and out of consciousness in a manner that seems much like sleeping. Drug abuse causes many changes in a person’s behavior, and nodding is one side effect of using heroin that you might notice in someone who is under its influence.
In fact, nodding got its name from the fact that people exhibiting this behavior appear to nod off, and this can even occur if a person is sitting up. At first glance, it may seem humorous to see your friend or family member fall asleep so fast, but the truth is that the reason for their behavior could be no laughing matter. Nodding is a sign of heroin addiction, and frequent episodes of this happening means that you must take action to address your loved one’s problem.
Is Nodding Dangerous?
The risks associated with heroin are well-known, and an overdose is a constant concern for anyone who uses the drug. Sadly, even first-time users are at risk for negative reactions that can lead to long-term health consequences. After witnessing a nodding event, you are bound to have questions. For instance, you might have been frightened by your loved one’s inability to respond coherently even though you sensed that they were aware that you were speaking. Alternatively, your loved one may have nodded off during an inconvenient time such as when they were riding the bus to work. As a short answer, nodding is dangerous, but there are things that you can do to protect your loved one.
One of the biggest risks associated with nodding is an injury that occurs when it happens suddenly. For instance, your loved one could collapse on the floor if they are standing when the drug takes full effect. Alternatively, they could nod off in public, which places them at risk for criminal activity such as having their purse snatched. Nodding also looks very similar to an overdose, which is why it is so frightening for loved ones to witness. Once you realize that your loved one is nodding, your first step is to get them to a safe place. For instance, you may need to get them to a chair or the floor to minimize the risk of a fall-related injury. If you can wake them up, then try to keep them alert by engaging them in conversation.
After you get your loved one to safety, you need to monitor them for an overdose. Never leave someone that you know is using heroin alone, especially if they are nodding. You must also be ready to contact the emergency authorities if you have even the slightest suspicion that an overdose is occurring.
A person who his experiencing an overdose may not respond to stimuli during a nod. Call for help if your loved one does not respond to normal rousing methods such as shaking their arm or shouting.
What Are the Other Signs of Heroin Addiction?
Nodding is just one of many symptoms that a person experiences when they use heroin. Watch for other signs of drug abuse such as them being disoriented or experiencing strange bouts of hyperactivity followed by lethargy. A person who is under the influence of heroin may also have exaggerated body movements that appear as though their muscles feel heavy.
Similar to other types of drug abuse, your friend or family member may have large gaps of time in their memory, and they may be unable to tell you about something that had just happened that day when they were high.
Eventually, heroin addiction becomes harder to hide, especially since this drug requires tools and preparation. If your loved one is using regularly, you may find evidence of their drug use such as needles or syringes that cannot be explained with a medical reason.
Alternatively, you could notice that syringes are going missing from someone in your family who uses them to treat a health condition such as diabetes. Burned substances in receptacles such as spoons or aluminum cans are another sign of heroin use. In addition to physical evidence, watch for these signs of heroin addiction that could appear in your loved one’s behavior.
- Frequent lying
- Long episodes of sleeping
- Scratching or complaints of itchy skin
- Disappearing for long stretches of time with no explanation
- Wearing long pants or sleeve to hide track marks
How Can I Convince Someone With an Addiction to Seek Help?
Heroin is one of the most powerful addictions to overcome because the drug causes changes in the structure of the brain that affect a person’s emotional state and reasoning abilities. Over time, frequent use of heroin alters the neurotransmitters in the brain to where a person needs to use heroin to feel normal.
As daunting as this sounds, the good news is that it is possible to get treatment that helps a person overcome these changes and enjoy freedom from their addiction. However, you must first convince your loved one that they can do it.
You must first understand that the best time to talk to your loved one is when they are sober and not in a state of withdrawal. This gives you the best opportunity of tapping into the part of their mind that can reasonably see how their actions affect everyone else.
If your loved one has a severe addiction, however, this may not be possible. In this instance, you need more help, and taking them directly to a treatment center is one way to gain access to professional counselors who know how to talk to someone who is under the influence of heroin.
You can also try talking to your loved one often about your concerns. It sometimes takes more than one conversation about treatment to convince someone to get help, and letting your loved one know that you are always ready to help them with their recovery opens up options that they need to hear.
By the time that you notice the signs of heroin use in your loved one, they are likely already struggling with an addiction. For their safety, help them get into a detox program right away. Reach out to our counselors today to give your loved one the support they need to recover. Call Just Believe Detox today at 877-497-6180